Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 31, NWS St. Louis, MO

April 8, 2020Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 8, 2020, 5:45 PM CDT for Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 39 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 5:45 PM CDT (22:45 UTC)
Expired
Apr 8, 2020, 6:24 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 109 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:52 PM CDTHAIL 0.253 Se Farmington, MO
Apr 8, 5:53 PM CDTHAIL 0.25Park Hills, MO
Apr 8, 5:57 PM CDTHAIL 0.51 Ne Farmington, MOREPORT FROM MPING: HALF-INCH (0.50 IN.).
Apr 8, 5:58 PM CDTHAIL 0.25Park Hills, MO
Apr 8, 5:58 PM CDTHAIL 0.754 W Coffman, MOCORRECTS PREVIOUS HAIL REPORT FROM 4 W COFFMAN. REPORT FROM MPING: DIME (0.75 IN.).
Apr 8, 5:58 PM CDTHAIL 0.754 W Coffman, MOREPORT FROM MPING: DIME (0.75 IN.).
Apr 8, 5:59 PM CDTHAIL 0.25Farmington, MO
Apr 8, 5:59 PM CDTHAIL 1Farmington, MO
Apr 8, 6:04 PM CDTHAIL 0.251 Ese Knob Lick, MO
Apr 8, 6:06 PM CDTHAIL 13 Wsw Coffman, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 4:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS53 KLSX 082245
SVRLSX
MOC186-187-082345-
/O.NEW.KLSX.SV.W.0031.200408T2245Z-200408T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
545 PM CDT Wed Apr 8 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Ste. Genevieve County in southeastern Missouri...
  Southern St. Francois County in southeastern Missouri...

* Until 645 PM CDT.

* At 544 PM CDT, a severe thunderstorm was located over Leadwood,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Farmington, Desloge, Bismarck, Leadwood, Park Hills, Iron Mountain
  Lake, Womac, Knob Lick, Weingarten, Coffman, Leadington, Minnith,
  Libertyville, Frankclay, Doe Run and River Aux Vases.

This includes Interstate 55 in Missouri near exit 143.
 
This also includes St. Joe State Park, Hawn State Park, and Missouri
Mines Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for southeastern
and east central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3770 9065 3790 9064 3790 9000 3780 9001
      3768 9010 3764 9015
TIME...MOT...LOC 2244Z 272DEG 31KT 3782 9061 

HAIL...1.00IN
WIND...60MPH
 
$$

TES
2 follow-up statements
625 
WWUS53 KLSX 082305
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
605 PM CDT Wed Apr 8 2020

MOC186-187-082345-
/O.CON.KLSX.SV.W.0031.000000T0000Z-200408T2345Z/
Ste. Genevieve MO-St. Francois MO-
605 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN STE. GENEVIEVE AND SOUTHEASTERN ST. FRANCOIS COUNTIES...

At 604 PM CDT, a severe thunderstorm was located over Coffman, moving
east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Farmington, Womac, Knob Lick, Coffman, Libertyville and Minnith. 

This also includes Hawn State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for southeastern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 9048 3786 9041 3785 9002 3780 9001
      3768 9010 3764 9015
TIME...MOT...LOC 2304Z 278DEG 26KT 3775 9024 

HAIL...1.50IN
WIND...60MPH
 
$$

TES
995 
WWUS53 KLSX 082324
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
624 PM CDT Wed Apr 8 2020

MOC186-187-082333-
/O.CAN.KLSX.SV.W.0031.000000T0000Z-200408T2345Z/
Ste. Genevieve MO-St. Francois MO-
624 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STE. GENEVIEVE AND
SOUTHEASTERN ST. FRANCOIS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for southeastern
Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3768 9048 3786 9041 3785 9002 3780 9001
      3768 9010 3764 9015
TIME...MOT...LOC 2320Z 272DEG 31KT 3774 9002 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:28 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 8, 3:28 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
328 PM CDT Wed Apr 8 2020

.SHORT TERM...  (Through Late Thursday Night)
Issued at 324 PM CDT Wed Apr 8 2020

Surface low currently over northeast Missouri will track to the east
southeast through the afternoon and into tonight, dragging a strong
cold front south across the forecast area. Storms beginning to
develop especially near frontal boundary across northern Missouri.
With MU CAPES around 3000 J/kg, steep ML lapse rates and
effective bulk shear around 45 kts, initially expect a large hail
event as discrete convection fires up. Then as front slides south,
will see activity congeal into a line of convection with the
severe threat transitioning to more of a severe wind event for
eastern and southern portions of forecast area. As for any tornado
threat, it will be isolated as low level shear and storm relative
helicity are marginal at best.

Storms are expected to develop any minute now over northeast MO and
west central IL, then move into the St. Louis metro area between 4
pm and 8 pm, and then into southern portions of forecast area
between 7 pm and 10 pm.

South to southwest winds will pickup ahead of front and veer to the
northwest to north behind it. Will see gusts up to 30 to 35 mph at
times, before diminishing late tonight. Once system exits region,
much colder and drier air will make it's way in with lows tonight in
the upper 30s to mid 40s.

On Thursday, despite full sunshine, cold northwest winds will pickup
with gusts near 35 mph at times, so temperatures will struggle to
rise with highs only in the low 50s to low 60s, almost 10 degrees
below normal for this time of year.

Thursday night will be the coldest night with lows in the upper 20s
to mid 30s. Will need to issue a freeze/frost headline for portions
of the forecast area, but will let later forecast shifts handle this.

Byrd

.LONG TERM...  (Friday through Next Wednesday)
Issued at 324 PM CDT Wed Apr 8 2020

Surface ridge will be overhead on Friday with slightly warmer
conditions under sunny skies. Highs will be in the 50s.

By Friday night, surface ridge will begin to slide off to the east
as next system approaches the region. In the meantime, upper level
closed low over the southwestern U.S. will begin to lift out towards
forecast area. Will see increasing chances of rain towards daybreak
on Saturday, with best chances late Saturday night through Sunday.
Unseasonably cold air will return to the region Sunday night after
the system exits the region and winds pickup from the northwest.
Beyond that, extended models have differing solutions on additional
rain chances for the remainder of the forecast period. It does look
like we will have a prolonged period of well below normal
temperatures through at least next Wednesday.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 138 PM CDT Wed Apr 8 2020

Main issue with the TAFs will be the storms that are expected to
develop ahead of a strong cold front between 20z and 01z Thursday.
Will see MVFR conditions with onset of activity. Otherwise, VFR
flight conditions expected for remainder of forecast period.
Winds will pickup just ahead of front and veer to the northwest
then north with gusts up to 30 kts at times, before diminishing
after 06z Thursday. Clouds will clear out tonight. Then on
Thursday winds will pickup from the northwest once again with
gusts near 25 kts at times.

Byrd
&&

.CLIMATE...
Issued at 837 PM CDT Tue Apr 7 2020

Record max temps for Wednesday, April 8th, 2020:

Saint Louis (KSTL)...89/1890
Columbia (KCOU)......86/2001
Quincy (KUIN)........84/2001

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     44  57  34  55 / 100   0   0   0
Quincy          38  53  29  52 /   5   5   0   0
Columbia        41  56  31  54 /  20   0   0   0
Jefferson City  43  58  31  56 /  40   0   0   0
Salem           43  56  33  53 / 100   5   0   0
Farmington      43  60  32  56 / 100   0   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 8, 3:41 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
341 PM CDT Wed Apr 8 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
341 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected through this evening with severe storms
likely, particularly across eastern Missouri and west central/southwest
Illinois. Some storms will be capable of producing very large hail,
damaging winds and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Saturday night through Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening. Spotters are
encouraged to report any severe weather, if observed, to the
National Weather Service.

Byrd

In the hours before

Local storm report, Apr 8, 5:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             FREDERICKTOWN           37.57N 90.30W
04/08/2020  M0.70 INCH       MADISON            MO   TRAINED SPOTTER

&&

MAB
Local storm report, Apr 8, 5:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             HONEY BEND              39.26N 89.63W
04/08/2020  E0.70 INCH       MONTGOMERY         IL   AMATEUR RADIO

&&

MRM
Local storm report, Apr 8, 5:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             FREDERICKTOWN           37.56N 90.29W
04/08/2020  E0.50 INCH       MADISON            MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MRM
Local storm report, Apr 8, 5:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             FREDERICKTOWN           37.56N 90.30W
04/08/2020  E0.50 INCH       MADISON            MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MRM
Local storm report, Apr 8, 5:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             LEADWOOD                37.87N 90.59W
04/08/2020  E0.50 INCH       ST. FRANCOIS       MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MRM
Local storm report, Apr 8, 5:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT WED APR 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 SW FULTS              38.11N 90.31W
04/08/2020  E0.50 INCH       JEFFERSON          MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:36 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby39 min
Apr 8, 4:52 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls24 min
Apr 8, 6:17 PM CDTSevere Thunderstorm WarningLSXLincoln43 min
Apr 8, 6:47 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.